Reactions 1704, p292 - 2 Jun 2018
First report of Stevens Johnson syndrome: case
A 63-year-old woman developed Stevens-Johnson
syndrome (SJS) during treatment with palbociclib for breast
cancer [route and dosage not stated; time to reaction onset not
The woman, who had breast cancer, presented with a three-
week history of a worsening and painful rash. The symptoms
started on her face and spread to her trunk and extremities
after six weeks palbociclib treatment. She also received
concomitant therapy with fulvestrant. She reported taking
palbociclib five days before the presentation. She reported
experiencing malaise, dysuria and a gritty sensation in her
eyes. Her history was significant for psoriatic arthritis. Physical
examination revealed pink-to-violaceous, eroded, tender
plaques with collarettes of scale on the face, trunk and legs.
Nikolsky sign became positive the following day. Skin biopsy
revealed vacuolar interface dermatitis, focal full-thickness
epidermal necrosis and mild superficial perivascular
lymphocytic infiltrate with pigment incontinence and dermal
oedema. Based on the clinical findings and Nikolsky sign, a
diagnosis of SJS was made. Palbociclib was considered to be
the likely cause of SJS.
The woman received treatment with ciclosporin
[cyclosporine], which reduced the progression of her lesions.
At one month follow-up, her symptoms had resolved.
Author comment: "We cannot completely exclude other
potential causes of SJS. She had tolerated her other
medications, including fulvestrant, for years without
cutaneous adverse effects. Using the algorithm for drug
causality for epidermal necrolysis developed by Sassolas et al,
the score for palbociclib was 3, suggesting possible cause".
Karagounis T, et al. Stevens-Johnson syndrome-like eruption from palbociclib in a
patient with metastatic breast cancer. JAAD Case Reports 4: 452-454, No. 5, Jun
2018. Available from: URL: http://doi.org/10.1016/j.jdcr.2017.12.015 -
Editorial comment: A search of AdisBase, Medline and
Embase did not reveal any previous case reports of Stevens-
Johnson syndrome associated with palbociclib. The WHO ADR
database did not contain any reports of Stevens-Johnson
syndrome associated with palbociclib.
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved